Efavirenz data - long-lasting negative effects
Aug 26, 2012
This isn't a question: it's information for you. I note you've been asked about Efavirenz and you have replied:
"Efavirenz (brand name Sustiva) does have some relatively common psychiatric side effects, including abnormal or vivid dreams. Depression, anxiety, and general nervousness have also been reported. Many patients state that these diminish after several weeks."
Well, David, I am 46-year-old well-educated professional, with some medical background, and I want you to know that the effects of Efavirenz can be devastating . . . long after one stops taking that wretched drug! After several weeks on Efavirenz my nights became plagued by hellish adrenalin-pumping nightmares. That, of course, wrecked my sleep. You know what sleep-deprivation leads to. After 12 months I was suicidal. And it was only because I was suicidal that my HIV doctors finally agreed to change my regimen! Up till then they had insisted my brain and CNS would adjust.
Now, six years later, I still suffer from ridiculous nocturnal mental activity. Nightmares are rare, but every night is an endless parade of intense dreams. I wake up mentally exhausted. Occasionally I wake with a headache because of the hard work or concentration involved in the dreams.
So, when Efavirenz wrecks a person's CNS the effects can be long-lasting. I'm now taking Tenofovir, Lamivudine, and Neviripine and my doctor tells me that one of these (Neviripine, I think) is also known to have an effect similar to Efavirenz, although not as pronounced.
I keep mentioning my ridiculous night-time mental activity every time my HIV doc asks me how I am, but after the discussion we just conclude that another regimen would only supply me with a different set of side-effects.
Please bear the above data in mind when patients come to you with problems to do with Efavirenz. I wished I had never agreed to take that drug. But whatever drug I would have taken instead would no doubt have saddled me with its own side-effect(s).
Response from Dr. Fawcett
Thank you for writing. The persistence of your symptoms has clearly been severe. The literature says CNS issues with Efavirenz resolve in "most cases;" your graphic descriptions bring to life those situations when it doesn't. I commend you for your persistence. As for Nevirapine, I am unaware of CNS complications (although there can be serious liver and skin problems), but Tenofovir does occasionally impact sleep and dreams.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can U Get HIV From Blowjob From A Prostitute?
- Night Sweats After Unprotected Vaginal Sex Sign Of HIV AIDS
- Sore On Tongue After Cunilingus Worried I Have HIV
- What Age Group Is More Likely To Have Or Catch Genital Herpes?
- Can Hiv Be Transmitted From A Safety Pin?
- Could I Have Symptoms And Test Negative
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.